Alert archive / Ohio / Flash Flood Warnings in 2003

Flash Flood Warning 79, NWS Wilmington, OH

August 22, 2003Adams County, Ohio

NWS Wilmington, OH issued this flash flood warning at Aug 22, 2003, 1:39 PM EDT for Adams County, Ohio. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2003, 1:39 PM EDT (17:39 UTC)
Expired
Aug 22, 2003, 3:15 PM EDT
In force
96 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Adams County, OH

The radar

The Cincinnati radar (KILN), 71 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.7 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2888 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2888 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
1.6
Supercell composite
11.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KILN 221739
FFWILN
OHC001-221915-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
139 PM EDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ADAMS COUNTY IN OHIO...

* UNTIL 315 PM EDT...

* WEATHER SERVICE RADAR INDICATED VERY HEAVY RAIN OVER NORTHEAST 
ADAMS COUNTY. UP TO 5 INCHES OF RAIN HAD FALLEN SINCE 11 AM...WITH   
AN ADDITIONAL 2 INCHES EXPECTED THROUGH 3 PM.

* SOME LOCATIONS IN THE WARNING AREA INCLUDE...
  SEAMAN...
  WEST UNION...
  WINCHESTER...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
PEOPLE LIVING ALONG STREAMS AND CREEKS SHOULD MOVE TO HIGHER GROUND.
DO NOT ATTEMPT TO CROSS SWIFT MOVING WATER OR WATER OF UNKNOWN DEPTH
BY FOOT OR IN A VEHICLE. IF YOUR VEHICLE STALLS, ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND. NEVER ALLOW CHILDREN TO PLAY NEAR
FLOOD WATERS...STREAMS OR DRAINAGE DITCHES.

MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER MAY
BE TOO DEEP TO SAFELY CROSS. VEHICLES CAUGHT IN RISING WATER SHOULD
BE ABANDONED QUICKLY.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR ANY FURTHER STATEMENTS
OR WARNINGS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 11:06 AM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 22, 11:06 AM EDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1106 AM EDT FRI AUG 22 2003

COLD FRONT IS CURRENTLY RUNNING FROM NEAR MNN-MIE.  JUST SOUTH OF
FRONT IN CENTRAL OHIO AND MIAMI VALLEY...STRATUS DECK IS KEEPING
TEMPS DOWN AND HELP KEEP CONVECTION CAPPED.  WILL REMOVE CHANCE OF
SHOWERS NORTH OF FRONT AND WHERE STRATUS IS.

HIGHS IN THE LOWER 80S NORTH STILL OKAY.  WILL KNOCK DOWN CENTRAL
OHIO TO LOWER 80S.

CLEMISILN OUT SHORTLY.

.ILN...NONE.

SITES
Hazardous weather outlook, Aug 22, 6:50 AM EDT, 6 hours 49 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-221245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
650 AM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY. A FEW OF
THE STORMS MAY BECOME SEVERE...MAINLY ALONG AND TO THE SOUTH OF THE
OHIO RIVER. THE MAIN SEVERE WEATHER THREAT WOULD BE DAMAGING WINDS
AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 22, 8:03 AM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
803 AM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 AM    CINCINNATI                OH   .75 INCH HAIL
08/22/03   HAMILTON                       FELL IN THE WESTERN HILLS
                                          AREA OF CINCINNATI.REPORTED
                                          BY LAW ENFORCEMENT.
Local storm report, Aug 22, 10:59 AM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1059 AM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    WEST UNION                OH   WIND DAMAGE
08/22/03   ADAMS                          SEVERAL TREES DOWN IN AND
                                          NEAR WEST UNION.

GAT
Local storm report, Aug 22, 11:00 AM EDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1100 AM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 AM    SEAMAN                    OH   FLOOD
08/22/03   ADAMS                          WATER COVERING AND RISING
                                          ON SEVERAL ROADS

GAT

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:23 AM EDTSevere Thunderstorm WarningILNFayette37 min
Aug 22, 5:58 AM EDTSevere Thunderstorm WarningILNLicking32 min
Aug 22, 7:20 AM EDTSevere Thunderstorm WarningILNHamilton25 min
Aug 22, 10:24 AM EDTSevere Thunderstorm WarningILNAdams66 min
Aug 22, 11:07 AM EDTSevere Thunderstorm WarningILNHighland23 min
Aug 22, 11:13 AM EDTFlash Flood WarningILNAdams2 hr
Aug 22, 11:28 AM EDTSevere Thunderstorm WarningILNAdams62 min
Aug 22, 12:28 PM EDTSevere Thunderstorm WarningILNBrown47 min

Nearby

Flash Flood Warnings in Ohio, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.